North Carolina, 2017Damaging Wind in North Carolina, April 22, 2017
April 22, 2017 · NWS MRX · 1 event in 1 county or zone
A few severe thunderstorms developed in the unstable air ahead of a wave of low pressure building east along a slow moving cold front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A few severe thunderstorms developed in the unstable air ahead of a wave of low pressure building east along a slow moving cold front.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Apr 22, 6:03 PM EST, 57 minutes earlier.
Area forecast discussion, Apr 22, 6:03 PM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
703 PM EDT Sat Apr 22 2017
.AVIATION...
Flight restrictions in showers and thunderstorms will continue for
the next few hours across the forecast area. After sunset,
convection with diminish, but rain, lowering ceilings, and
reduced visibilities will continue through early tonight. A brief
lull is expected before sunrise tomorrow morning, with just some
light, scattered showers around. By late morning, rain will fill
back in and steady rain is expected through the end of the TAF
period (resulting in continued low cigs and reduced visibilities).
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flash Flood Watch through Sunday afternoon for Cherokee-Clay.
TN...Flash Flood Watch through Sunday afternoon for Anderson-Bledsoe-
Blount Smoky Mountains-Bradley-Campbell-Claiborne-Cocke
Smoky Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
VA...Flash Flood Watch through Sunday afternoon for Lee-Russell-Scott-
Washington-Wise.
&&
EMHHazardous weather outlook, Apr 22, 9:21 AM EST, 9 hours 39 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Morristown TN
1021 AM EDT Sat Apr 22 2017
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-231430-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
1021 AM EDT Sat Apr 22 2017 /921 AM CDT Sat Apr 22 2017/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
...Strong to Possibly Severe Storms are expected this Afternoon
and Evening...
...Flash flood Watch is in effect beginning by mid-afternoon
Today and continuing through Sunday Afternoon...
A cold front will across the region Today producing scattered to
numerous showers and thunderstorms. Some of these storms could be
strong to possibly severe from the mid-afternoon through the
evening. The main concern being hail up to quarter size, damaging
downburst winds up to 60 mph, heavy rainfall and lightning.
The heavy rains may cause localized flash flooding, especially
along and near a stalled out boundary stretched along the
northern Plateau and Cumberland Mountains near the
Tennessee/Virginia border.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
...Locally Heavy Rainfall and Flash Flooding are possible
through Sunday...
A storm system will move across the Tennessee Valley and southern
Appalachians Saturday night and Sunday. Widespread showers and
embedded thunderstorms are expected with locally heavy rainfall
expected.
One to three inches of rainfall will be common across much of the
area through Sunday with localized amounts in excess of 4 inches
possible.
The persistent rainfall will saturate the ground across much of
the area. The additional heavy rains could lead to flooding of
roadways, poor drainage areas, low lying areas and small rivers
and streams across the region. Mud slides are possible, especially
across the burn scar areas of Sevier County, Tennessee.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
In the hours before
Local storm report, Apr 22, 5:55 PM EST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
655 PM EDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0600 PM FLASH FLOOD OAKDALE 35.99N 84.56W
04/22/2017 MORGAN TN EMERGENCY MNGR
PORTIONS OF STATE HIGHWAY 328 SHUTDOWN DUE TO FLOODING
NEAR MILE MARKER 4. ROCKSLIDE ON HIGHWAY 62. CAMP AUSTIN
RD CLOSED DUE TO FLOODING. A ROAD WITHIN CITY LIMITS OF
OAKDALE CLOSED NEAR CITY PARK.
&&Local storm report, Apr 22, 6:01 PM EST, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
701 PM EDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0618 PM TSTM WND DMG SALE CREEK 35.38N 85.11W
04/22/2017 HAMILTON TN EMERGENCY MNGR
TREE DOWN ON A HOME IN SALE CREEK.
&&Local storm report, Apr 22, 6:02 PM EST, 58 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MORRISTOWN TN
702 PM EDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0522 PM HAIL 4 N KNOXVILLE 36.03N 83.95W
04/22/2017 E1.00 INCH KNOX TN AMATEUR RADIO
0525 PM HAIL KNOXVILLE 35.97N 83.95W
04/22/2017 E1.75 INCH KNOX TN PUBLIC
SEVERAL REPORTS OF GOLFBALL SIZE HAIL IN AND AROUND
KNOXVILLE. REPORTS FROM FB AND TWITTER WITH PICTURES.
0535 PM TSTM WND DMG STRAWBERRY PLAINS 36.06N 83.69W
04/22/2017 KNOX TN 911 CALL CENTER
A FEW TREES DOWN AROUND THE STRAWBERRY PLAINS AREA AND
SOUTH NEAR I-40.
0545 PM FLASH FLOOD 4 NE KNOXVILLE 36.02N 83.90W
04/22/2017 KNOX TN PUBLIC
WATER COMPLETELY COVERING ROADWAY AT RUTLEDGE PIKE AND
I-40. REPORT VIA FB.
0600 PM FLASH FLOOD OAKDALE 35.99N 84.56W
04/22/2017 MORGAN TN EMERGENCY MNGR
PORTIONS OF STATE HIGHWAY 328 SHUTDOWN DUE TO FLOODING
NEAR MILE MARKER 4. ROCKSLIDE ON HIGHWAY 62. CAMP AUSTIN
RD CLOSED DUE TO FLOODING. A ROAD WITHIN CITY LIMITS OF
OAKDALE CLOSED NEAR CITY PARK.
0615 PM HAIL 3 SE DANDRIDGE 35.99N 83.38W
04/22/2017 E1.00 INCH JEFFERSON TN TRAINED SPOTTER
0618 PM TSTM WND DMG DAYTON 35.49N 85.01W
04/22/2017 RHEA TN 911 CALL CENTER
SEVERAL TREES DOWN ACROSS SOUTHERN END OF RHEA COUNTY.
0618 PM TSTM WND DMG SALE CREEK 35.38N 85.11W
04/22/2017 HAMILTON TN EMERGENCY MNGR
TREE DOWN ON A HOME IN SALE CREEK.
0635 PM TSTM WND DMG NEWPORT 35.96N 83.19W
04/22/2017 COCKE TN EMERGENCY MNGR
A FEW TREES DOWN AROUND THE COUNTY.
&&Local storm report, Apr 22, 6:05 PM EST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0648 PM TSTM WND DMG ATHENS 35.45N 84.60W
04/22/2017 MCMINN TN 911 CALL CENTER
NUMEROUS TREES DOWN ACROSS THE COUNTY.
&&Special weather statement, Apr 22, 6:21 PM EST, 39 minutes before
Special Weather Statement
National Weather Service Morristown TN
721 PM EDT SAT APR 22 2017
NCZ060-061-TNZ071>074-086-087-102-230000-
Clay NC-Cherokee NC-Blount Smoky Mountains TN-Northwest Monroe TN-
East Polk TN-Sevier Smoky Mountains TN-NW Blount TN-
Southeast Monroe TN-North Sevier TN-
721 PM EDT SAT APR 22 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE...CLAY...SOUTHEASTERN
POLK...BLOUNT...EASTERN MONROE AND SEVIER COUNTIES UNTIL 800 PM
EDT...
At 720 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southwest of Maryville to 15 miles
southeast of Madisonville to 12 miles southeast of Etowah to 9 miles
southwest of Ducktown. Movement was east at 50 mph.
Wind gusts up to 50 mph will be possible with these storms.
Locations impacted include...
Maryville, Gatlinburg, Andrews, Murphy, Ducktown, Hayesville, Pigeon
Forge, Nantahala Lake, Pittman Center, Townsend, William L. Davenport
Refuge, Walland, Copperhill, Brasstown, Clover Hill, Cades Cove,
Elkmont, Great Smoky Mountains N.p., Tusquitee and Violet.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3499 8451 3500 8451 3518 8437 3537 8413
3571 8410 3587 8329 3571 8325 3566 8330
3566 8335 3556 8350 3556 8376 3552 8388
3541 8402 3531 8404 3522 8397 3526 8371
3515 8373 3516 8365 3500 8349 3499 8349
TIME...MOT...LOC 2320Z 256DEG 49KT 3565 8413 3539 8415 3519 8439 3498
8455
05/MALocal storm report, Apr 22, 6:32 PM EST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
732 PM EDT SAT APR 22 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM FLASH FLOOD POWELL 36.03N 84.03W
04/22/2017 KNOX TN PUBLIC
BEAVER CREEK IN POWELL IS OUT OF ITS BANKS, AFFECTING AT
LEAST ONE MOBILE HOME WHERE THE WATER IS UP TO THE
SKIRTING. FB REPORT WITH PICTURE.
&&Thunderstorm Wind, Cherokee
- When
- April 22, 7:00 PM EST
- Where
- Cherokee County, Valleytown
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 35.200, -83.820
Several trees were uprooted. Also, a tree was reported down across westbound U.S. Highway 19/74 blocking traffic.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Mississippi, April 22, 2017$500,000 · EF1 · 6 events
- Flash Flood and Flooding in Virginia, April 22 to 28, 2017$587,000 · 16 events
- Flash Flood and Hail in Mississippi, April 22, 2017$294,000 · 1 in hail · 15 events
- Flash Flooding and Flooding in Tennessee, April 22 to 23, 20171 injured · $78,000 · 1.75 in hail · 31 events
- Tornadoes and Hail in Alabama, April 22, 2017EF1 · 14 events
- Hail and Damaging Winds in Tennessee, April 22, 20171.75 in hail · 9 events
- Hail and Damaging Winds in Virginia, April 22, 2017$9,000 · 1 in hail · 8 events
- Flash Flooding and Flooding in Tennessee, April 22 to 23, 2017$7,000 · 7 events
- Hail and Damaging Winds in Virginia, April 22, 2017$8,000 · 1 in hail · 6 events
- Hail and Damaging Winds in Tennessee, April 22, 20171.75 in hail · 6 events
- Hail and Damaging Winds in North Carolina, April 22, 2017$9,000 · 1 in hail · 5 events
- Damaging Winds in Alabama, April 22, 201750 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 687860.